Skip to main content

From Smile Asymptotics To Market Risk Measures

Author(s): Sircar, Ronnie; Sturm, S

To refer to this page use:
Abstract: © 2012 Wiley Periodicals, Inc. The left tail of the implied volatility skew, coming from quotes on out-of-the-money put options, can be thought to reflect the market's assessment of the risk of a huge drop in stock prices. We analyze how this market information can be integrated into the theoretical framework of convex monetary measures of risk. In particular, we make use of indifference pricing by dynamic convex risk measures, which are given as solutions of backward stochastic differential equations, to establish a link between these two approaches to risk measurement. We derive a characterization of the implied volatility in terms of the solution of a nonlinear partial differential equation and provide a small time-to-maturity expansion and numerical solutions. This procedure allows to choose convex risk measures in a conveniently parameterized class, distorted entropic dynamic risk measures, which we introduce here, such that the asymptotic volatility skew under indifference pricing can be matched with the market skew. We demonstrate this in a calibration exercise to market implied volatility data.
Publication Date: 1-Jan-2015
Citation: Sircar, R, Sturm, S. (2015). From Smile Asymptotics To Market Risk Measures. Mathematical Finance, 25 (2), 400 - 425. doi:10.1111/mafi.12015
DOI: doi:10.1111/mafi.12015
ISSN: 0960-1627
EISSN: 1467-9965
Pages: 400 - 425
Type of Material: Journal Article
Journal/Proceeding Title: Mathematical Finance
Version: Author's manuscript

Items in OAR@Princeton are protected by copyright, with all rights reserved, unless otherwise indicated.